Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 8, NWS Grand Rapids, MI

July 5, 20236 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jul 5, 2023, 1:03 PM EDT for 6 counties in Michigan. It took effect at Jul 6, 2023, 2:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2023, 1:03 PM EDT (17:03 UTC)
In effect from
Jul 6, 2023, 2:00 PM EDT
Expired
Jul 6, 2023, 11:00 PM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WHUS43 KGRR 051703
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
103 PM EDT Wed Jul 5 2023

MIZ037-043-050-056-064-071-060115-
/O.NEW.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
103 PM EDT Wed Jul 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers. Especially dangerous
  areas will be on the north side of any structures.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
4 follow-up statements
317 
WHUS43 KGRR 051924
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
324 PM EDT Wed Jul 5 2023

MIZ037-043-050-056-064-071-060330-
/O.CON.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
324 PM EDT Wed Jul 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THURSDAY
AFTERNOON THROUGH THURSDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From Thursday afternoon through Thursday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers. Especially 
  dangerous areas will be on the north side of any structures.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
229 
WHUS43 KGRR 060758
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
358 AM EDT Thu Jul 6 2023

MIZ037-043-050-056-064-071-061600-
/O.CON.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
358 AM EDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS
AFTERNOON THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the north this
  afternoon, peaking from mid afternoon through early evening
  south of Whitehall. The north side of north piers will be most
  dangerous for swimming, including Holland State Park and South
  Haven's North Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
705 
WHUS43 KGRR 061525
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1125 AM EDT Thu Jul 6 2023

MIZ037-043-050-056-064-071-062330-
/O.CON.KGRR.BH.S.0008.230706T1800Z-230707T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1125 AM EDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the north this 
  afternoon, peaking from mid afternoon through early evening 
  south of Whitehall. The north side of north piers will be most 
  dangerous for swimming, including Holland State Park and South 
  Haven's North Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
881 
WHUS43 KGRR 061904
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
304 PM EDT Thu Jul 6 2023

MIZ037-043-050-056-064-071-070300-
/O.CON.KGRR.BH.S.0008.000000T0000Z-230707T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
304 PM EDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds will increase out of the north this 
  afternoon, peaking from mid afternoon through early evening 
  south of Whitehall. The north side of north piers will be most 
  dangerous for swimming, including Holland State Park and South 
  Haven's North Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 7:50 AM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 7:50 AM EDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 AM EDT Wed Jul 5 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(Today through Thursday)
Issued at 350 AM EDT Wed Jul 5 2023

Main focus today through Thursday is convective potential related
to a slow moving sfc cold front and a moist/unstable air mass
preceding it. Sfc dew pts close to 70 send ML Capes to 1500 J/KG
or greater this afternoon and evening, and PWATs rise to near 2
inches tonight as the front draws closer.

CAMS suggest only isolated coverage of showers and storms through
00Z this evening due to lack of any decent sfc convergence. Any
storms that do develop this afternoon east of the lake shadow will
be slow movers due to weak deep layer shear of only 10-15 kts.
The storms could contain locally heavy downpours as well as gusty
winds with DCAPE values near 1000 J/KG and inverted-V looking
HRRR soundings.

Attention this evening will be on a line of semi-organized
convection ahead of the sfc front in ern WI which will move out
over Lk MI after 00Z. Should these storms survive the trek across
the cool waters of Lk MI, a few of them could be strong to severe
with wind gusts and locally heavy rain being the primary threats.
The storms are expected to weaken after midnight as instability
wanes.

The sfc cold front will still be in the vicinity on Thursday due
to slow eastward movement of the H5 trough currently over the nrn
Plains. Expect convection to re-invigorate by afternoon with the
diurnal cycle and convection should favor areas east of Hwy 131. A
threat of a few strong or severe storms may still potentially
exist/develop as deep layer shear values are shown to ramp up to
35-40 kts by 18Z Thursday. Convective threat expected to end by
00Z Friday with fropa.

.LONG TERM...(Thursday night through Tuesday)
Issued at 350 AM EDT Wed Jul 5 2023

Summary: Friday continues to look dry. Saturday into early Sunday
features precipitation brushing the southern forecast area,
generally south of I-96. Next work week features nearly constant
precipitation chances that are climatologically on the low side and
associated with poor predictability.

With respect to precipitation chances and timing this weekend, there
is a wide variety of solutions among the deterministic and ensemble
guidance. Predictability is limited by a combination of:

1) A Hudson Bay upper low providing varying amounts of upper
cyclonic flow to the western Great Lakes.

2) A much more active upper jet axis spanning the CONUS at a
latitude that's not far south of the Great Lakes.

The Hudson Bay low shows less southward extension of its associated
PV "reservoir" compared to before. This is just a fancy way of
saying that upper forcing from the low for our forecast area looks
weaker and more ephemeral. On the other hand, the mid-latitude jet
looks more like a player by occasionally buckling northward/poleward
and is the driver for the aforementioned weekend PoPs.

Predictability after the weekend gets no better as ensemble
solutions remain very scattershot. Related to this, there was a
major upgrade to the ECMWF ensemble (ECE) in late June that, among
other things, reduced ensemble member grid spacing to 9 km (the same
as the deterministic). The implications are interesting. Using a 5-
7X grid spacing rule of thumb to estimate actual resolution,
features with a horizontal scale of 45-63 km (or about 30-40 miles)
can now be reasonably resolved by each ensemble member. That is
highly comparable to the scale of many of the MCSs we actually
observe.

This convergence in scale may help explain why a small minority of
ensemble members show precipitation at different times early next
week, and yet many of those members forecast surprisingly large
amounts of precipitation well in excess of an inch. It will take
some time to recalibrate how to interpret these types of solutions
from the ECE.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 750 AM EDT Wed Jul 5 2023

Areas of MVFR and patchy IFR due to fog/haze dissipating by 13Z.
Otherwise VFR weather expected today with the exception of
where/when any heavier showers or storms occur in the afternoon
and evening. Coverage of showers/storms expected to be isolated
through 00Z, increasing to scattered/numerous after 00Z as a cold
front approaches from the west. Any stronger storms this evening
will have the potential for briefly strong/gusty winds and heavy
downpours producing IFR vsbys, particularly over wrn sections of
the area. MVFR to IFR cigs arriving after 09Z near/west of a GRR
to BTL line as the cold front pushes in.

&&

.MARINE...
Issued at 350 AM EDT Wed Jul 5 2023

Strong northerly flow event is possible on Thursday behind a cold
frontal passage which may require Small Craft Advisories and Beach
Hazard Statements. Preceding the cold front today the winds will
be southerly at 10-15 kts with 1-3 ft waves.

A line of tstms will enter Lk MI from eastern WI this evening,
and could produce a period of strong/gusty winds before weakening
toward Midnight. Can't rule out some patchy dense fog patches
today due to moist air mass with dew pts near 70 flowing over the
cooler waters.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...Meade
LONG TERM...TJT
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Jul 5, 11:04 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1104 AM EDT Wed Jul 5 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1104 AM EDT Wed Jul 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe thunderstorms exists later this afternoon
into the evening.  Isolated damaging wind gusts will be possible
with the strongest storms.  In addition, cloud to ground lightning
strikes, small hail and locally very heavy downpours will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms Thursday afternoon may produce locally
heavy downpours and strong gusty winds, mainly east of Highway
131.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon into this
evening.

LMZ844>849-060815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1104 AM EDT Wed Jul 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A period of thunderstorms is possible for this evening, with the
primary threats being strong gusty winds, dangerous lightning, and
limited visibility in heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The waves will likely become hazardous to mariners and swimmers
Thursday afternoon and evening as increasing winds build the waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon into this
evening.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:58 PM EDTSmall Craft AdvisoryGRR34 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.